Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 55, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 1, 2002, 4:50 AM CDT for Hancock County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2002, 4:50 AM CDT (09:50 UTC)
- Expired
- Jun 1, 2002, 5:30 AM CDT
- In force
- 40 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Hancock County, IL
The radar
The Quad Cities radar (KDVN), 130 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3066 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
461 WUUS53 KDVN 010950 SVRMLI ILC067-011030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 449 AM CDT SAT JUN 1 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HANCOCK COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 530 AM CDT * AT 447 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER COLUSA...OR 9 MILES EAST OF FORT MADISON...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... COLUSA NOW. ADRIAN BY 455 AM CDT. BURNSIDE BY 500 AM CDT. WEBSTER BY 505 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4062 9119 4058 9124 4034 9106 4044 9092 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:47 AM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 1, 2:47 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 247 AM CDT SAT JUN 1 2002 SYNOPTIC PICTURE THIS MORNING SHOWS A 115KT JET OVER THE GREAT LAKES. A 500H TROF EXTENDS FROM NORTHERN ONTARIO INTO THE APPALACHIANS... WITH WNW FLOW EXTENDING WEST INTO THE ROCKIES. A STRONG HIGH IS CENTERED OVER NEW MEXICO. AT THE SURFACE...A STATIONARY FRONT EXTENDS ACROSS SOUTH CENTRAL IOWA INTO WEST CENTRAL ILLINOIS. CONVECTION IS PROPAGATING FROM NORTHWEST TO SOUTHEAST ALONG THIS FRONT...ALONG THE 300-700 THICKNESS LINES. THE MODELS INITIALIZED WELL AT 00Z...WITH THE AVN AND NGM OUT-DOING THE ETA ON SURFACE INITIALIZATION. THE PRIMARY FORECAST CONCERN THIS PACKAGE IS THE STATIONARY FRONT ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA...WHICH WILL REMAIN IN THE VICINITY THRU MONDAY NIGHT...BEFORE GETTING KICKED OUT TUESDAY AS A LOW MOVES THRU THE AREA. THIS WILL KEEP PRECIP IN THE FORECAST THRU AT LEAST TUESDAY...WITH A POSSIBILITY LINGERING INTO WEDNESDAY. THE POTENTIAL FOR HEAVY RAIN OVER AREAS THAT ARE ALREADY SATURATED WILL BE ONE CONCERN. ANOTHER WILL BE SEVERE POTENTIAL TONIGHT AND AGAIN SUNDAY NIGHT. ANOTHER CHALLENGE THIS PACKAGE WILL BE SIGNIFICANT DIFFERENCES IN TEMPERATURES FROM NORTH TO SOUTH IN SOME PERIODS. THE SHORT-TERM MODELS AGREE ON THE SURFACE FRONT REMAINING ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA TODAY...SINKING SOUTH TO AT LEAST THE MISSOURI STATE LINE TONIGHT...OR A LITTLE FURTHER SOUTH ACCORDING TO THE ETA AND NGM. THE LOW-LEVEL JET SETS UP AGAIN OUT WEST TOWARDS OMA. WILL HAVE SIMILAR SEVERE POTENTIAL AS THIS PAST NIGHT. ON SUNDAY...THE FRONT LIFTS A BIT NORTH...BUT STILL ACROSS SOUTHERN PORTIONS. ON SUNDAY NIGHT THE FRONT REMAINS STATIONARY SOUTH...WITH THE NOSE LLJ MOVE BROADLY SPREAD ACROSS SOUTHERN IOWA... INTO WEST CENTRAL ILLINOIS. FRONT STILL QUASI-STATIONARY THRU MONDAY AND MONDAY NIGHT...WITH LOW MOVING FROM WEST TO EAST ALONG FRONT MONDAY NIGHT AND EARLY TUESDAY...KICKING SYSTEM OUT TO EAST BY TUESDAY EVENING...ALTHOUGH EUROPEAN AND UK STILL INDICATE POTENTIAL FOR PRECIP INTO EARLY WEDNESDAY. AT 500H...WNW FLOW CONTINUES OVER NEXT FEW DAYS...WITH A WEAK SHORT WAVE POSSIBLE ON SUNDAY. ON SUNDAY NIGHT A RIDGE BUILDS IN AT 500H AND CONTINUES TO REMAIN OVERHEAD INTO WEDNESDAY....WITH A HIGH AMPLITUDE TROF MOVING OVER THE FORECAST AREA ON THURSDAY. THE POTENTIAL FOR HEAVY RAIN WILL CONTINUE THRU THE NEXT 4 DAYS... WITH THE PRIMARY FOCUS FOR WIDESPREAD HEAVY RAINS PROBABLY MONDAY NIGHT INTO TUESDAY...AS THE LOW MOVES EAST ALONG THE FRONT. WILL STAY CLOSE TO CURRENT FORECAST...MAYBE ELIMINATING SEVERE WORDING IN ONE OR TWO PERIODS. HEAT INDICES WILL BE HIGH CENTRAL AND SOUTH TODAY...BUT NOT NECESSARILY HIGH ENUF TO MENTION SPECIFIC NUMBERS. .DVN... IA...NONE. IL...NONE. MO...NONE. REA
In the hours before
Local storm report, Jun 1, 1:15 AM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 AM CDT SAT JUN 01 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 AM FAIRFIELD IA 1 INCH HAIL
06/01/02 JEFFERSON REPORTED BY MEDIA.Local storm report, Jun 1, 2:39 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
239 AM CDT SAT JUN 01 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0227 AM FAIRFIELD IA .5 INCH HAIL
06/01/02 JEFFERSON EVENT DURATION 10
MINUTES. REPORTED BY
MEDIA.Local storm report, Jun 1, 2:49 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
249 AM CDT SAT JUN 01 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 AM 1 S LIBERTYVILLE IA .75 INCH HAIL
06/01/02 JEFFERSON REPORTED BY STORM
SPOTTER.Local storm report, Jun 1, 3:57 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
357 AM CDT SAT JUN 01 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 AM MT PLEASANT IA .75 INCH HAIL
06/01/02 HENRYLocal storm report, Jun 1, 4:08 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
408 AM CDT SAT JUN 01 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 AM MT PLEASANT IA .75 INCH HAIL
06/01/02 HENRY EVENT DURATION 5
MINUTES. REPORTED BY
STORM SPOTTER.Local storm report, Jun 1, 4:28 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
428 AM CDT SAT JUN 01 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0426 AM DENMARK IA .88 INCH HAIL
06/01/02 LEE REPORTED BY STORM
SPOTTER.
0426 AM DENMARK IA 50-60 MPH TSTM GUST
06/01/02 LEE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 12:15 AM CDT | Severe Thunderstorm Warning | DVN | Henderson | 45 min |
| Jun 1, 6:24 AM CDT | Severe Thunderstorm Warning | DVN | McDonough | 36 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.